Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2017, 4:24 PM EDT for Dauphin County, Lancaster County, York County, Pennsylvania. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 4:24 PM EDT (20:24 UTC)
- Expired
- Aug 12, 2017, 6:06 PM EDT
- In force
- 102 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dauphin County, PA, Lancaster County, PA, York County, PA
The radar
The State College radar (KCCX), 136 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322
WUUS51 KCTP 122024
SVRCTP
PAC043-071-133-122230-
/O.NEW.KCTP.SV.W.0152.170812T2024Z-170812T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
424 PM EDT SAT AUG 12 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in south central Pennsylvania...
Southeastern Dauphin County in south central Pennsylvania...
Central York County in south central Pennsylvania...
* Until 630 PM EDT
* At 424 PM EDT, a severe thunderstorm was located near Siddonsburg,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Red Lion, Mount Joy, Spry, Steelton, Columbia, Weigelstown,
Dallastown, York, Middletown and Elizabethtown.
This includes the following Interstates...
The Pennsylvania Turnpike between mile markers 243 and 258...and
from mile markers 265 to 270.
Interstate 83 from mile markers 12 to 38.
Interstate 283 from mile markers 0 to 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4006 7711 4017 7694 4016 7691 4017 7691
4018 7692 4024 7682 4025 7659 4020 7657
4020 7656 4024 7644 4025 7636 3982 7653
TIME...MOT...LOC 2024Z 278DEG 11KT 4014 7690
HAIL...1.00IN
WIND...60MPH
$$
La Corte2 follow-up statements
804
WWUS51 KCTP 122123
SVSCTP
Severe Weather Statement
National Weather Service State College PA
523 PM EDT SAT AUG 12 2017
PAC043-122132-
/O.CAN.KCTP.SV.W.0152.000000T0000Z-170812T2230Z/
Dauphin PA-
523 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAUPHIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central Pennsylvania.
LAT...LON 3992 7677 4020 7657 4020 7656 4022 7649
4025 7636 3982 7653 3991 7676
TIME...MOT...LOC 2122Z 276DEG 12KT 4005 7662
$$
PAC071-133-122230-
/O.CON.KCTP.SV.W.0152.000000T0000Z-170812T2230Z/
Lancaster PA-York PA-
523 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN LANCASTER AND CENTRAL YORK COUNTIES...
At 522 PM EDT, a severe thunderstorm was located over Maytown, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Dallastown, York, Red Lion, Mount Joy, Elizabethtown, Spry, Columbia,
Manheim, Windsor and Stonybrook-Wilshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3992 7677 4020 7657 4020 7656 4022 7649
4025 7636 3982 7653 3991 7676
TIME...MOT...LOC 2122Z 276DEG 12KT 4005 7662
HAIL...1.00IN
WIND...60MPH
$$
La Corte259
WWUS51 KCTP 122206
SVSCTP
Severe Weather Statement
National Weather Service State College PA
606 PM EDT SAT AUG 12 2017
PAC071-133-122215-
/O.CAN.KCTP.SV.W.0152.000000T0000Z-170812T2230Z/
Lancaster PA-York PA-
606 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANCASTER AND
CENTRAL YORK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
south central Pennsylvania.
LAT...LON 3992 7677 4020 7657 4020 7656 4022 7649
4025 7636 3982 7653 3991 7676
TIME...MOT...LOC 2205Z 278DEG 11KT 4003 7645
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 12, 3:45 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service State College PA 345 PM EDT Sat Aug 12 2017 .SYNOPSIS... A slow moving cold front will push southeast through the commonwealth late today. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Ongoing convection is moving into my eastern zones. The activity is moving into a moderately unstable airmass and some cells have shown strong rotation prompting tornado warnings. The HRRR shows the activity continuing to blossom and move east, ultimately clearing my CWA by 00Z. We are monitoring the potential for heavy rain/flooding, especially as the storms move into the Susq Valley where they saw rainfall totals exceeding 3 inches last evening. We have a Severe Thunderstorm and Flash Flood watch in effect into the evening to cover the line of storms as it moves through. Drier air will move in overnight in stark contrast to the humid airmass in place now. A light shower will be possible over the far north, but for the most part we will be rain free. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Sunday should be a splendid day for outdoor activities with temps slightly below seasonal normals, sct-bkn fair weather cu, and comfortable dewpoints in the 50s across the central and nw zones, to around 60F in the southeast. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Surface high pressure center slides across PA Sunday night and off the coast Monday. Most areas will remain dry under the high but on the back side of the high moisture will move north along the spine of the Appalachians with an inverted trough bringing a by late afternoon over the Laurels and slight chances/isolated north over the mountains. Monday night a short-wave trough to our west over the Great Lakes will bring some clouds and a slight chance of a shower. As the short-wave nears and with heating of the day Tuesday, some scattered convection will develop over the central and eastern counties of PA. Short-wave ridge moves in behind this Tuesday night with a dry high pressure pattern over PA through Wednesday. A backdoor cold front moves into northeast area Wednesday night but likely only some clouds. The next storm system approaches from the west with a slight chance of showers moving into the western zones by morning. Warm front will increase POPs on Thursday spreading east across the PA with a cold front approaching western PA by afternoon Thursday. Models showing some uncertainty with the timing of this next system through PA. The pattern aloft becomes more zonal with short-waves moving across keeping the weather unsettled into the weekend. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR will prevail with local restrictions possible associated with scattered strong to potentially severe thunderstorms into early evening over my SERN terminals. Expect areas of fog to develop overnight, with the fog burning off by mid morning Sunday. .OUTLOOK... Mon...Mainly VFR, but scattered SHRA in the afternoon/evening. Tue-Wed...No significant weather. Thu..Mainly VFR with scattered showers/thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ056-057- 059-063. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Watson AVIATION...La Corte
Hazardous weather outlook, Aug 12, 2:48 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 248 PM EDT Sat Aug 12 2017 PAZ004-131900- Warren- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-017-024-025-033-034-131900- McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Somerset-Bedford- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Widely scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-041-042-046-049>053-058-064>066-131900- Juniata-Franklin-Northern Lycoming-Sullivan-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Schuylkill-Adams-York- Lancaster- 248 PM EDT Sat Aug 12 2017 ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-018-019-026-027-035-037-045-131900- Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin- Fulton-Tioga-Southern Clinton- 248 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ056-057-059-063-131900- Perry-Dauphin-Lebanon-Cumberland- 248 PM EDT Sat Aug 12 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds of 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 1:30 PM EDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service State College PA 130 PM EDT SAT AUG 12 2017 PAZ026-121800- Huntingdon PA- 130 PM EDT SAT AUG 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON COUNTY UNTIL 200 PM EDT... At 129 PM EDT, Doppler radar indicated a strong thunderstorm over Shy Beaver, moving east at 15 mph. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Trough Creek State Park, Shy Beaver, Saltillo, Cassville and Three Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4025 7824 4033 7821 4036 7791 4014 7796 TIME...MOT...LOC 1729Z 278DEG 15KT 4027 7819 Evanego
Local storm report, Aug 12, 3:02 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
302 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 ENE MILROY 40.72N 77.57W
08/12/2017 MIFFLIN PA FIRE DEPT/RESCUE
TREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD
AND JACKS LANE IN ARMAGH TOWNSHIP.
&&
EVENT NUMBER CTP1701365
EVANEGOLocal storm report, Aug 12, 3:10 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG YEAGERTOWN 40.64N 77.58W
08/12/2017 MIFFLIN PA FIRE DEPT/RESCUE
WIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN
DERRY TOWNSHIP.
&&
EVENT NUMBER CTP1701366
EVANEGOLocal storm report, Aug 12, 3:29 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG MCALISTERVILLE 40.63N 77.28W
08/12/2017 JUNIATA PA FIRE DEPT/RESCUE
REPORTS OF TREES DOWN AND TREES ON WIRES IN NORTHERN
JUNIATA COUNTY.
&&
EVENT NUMBER CTP1701367
EVANEGOLocal storm report, Aug 12, 3:30 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG THOMPSONTOWN 40.57N 77.24W
08/12/2017 JUNIATA PA FIRE DEPT/RESCUE
REPORTS OF TREES ACROSS ROADS IN THOMPSONTOWN
&&
EVENT NUMBER CTP1701368
EVANEGOLocal storm report, Aug 12, 3:38 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 2 NE MIFFLINTOWN 40.59N 77.37W
08/12/2017 JUNIATA PA FIRE DEPT/RESCUE
TREES DOWN NEAR INTERSECTION OF ROUTE 35 AND JERICHO
ROAD.
&&
EVENT NUMBER CTP1701369
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 28 min |
| Aug 11, 8:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Aug 11, 8:33 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Aug 11, 8:46 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 59 min |
| Aug 11, 9:33 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Perry | 3 hr |
| Aug 11, 10:52 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Aug 12, 12:37 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry | 3 hr |
| Aug 12, 4:00 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
| Aug 12, 4:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 13 hr |
| Aug 12, 1:15 PM EDT | Special Weather Statement | CTP | Centre | 45 min |
| Aug 12, 1:17 PM EDT | Flash Flood Watch | CTP | Cumberland, Dauphin, Lebanon, Perry | 5 hr |
| Aug 12, 1:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Aug 12, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin, Snyder | 68 min |
| Aug 12, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 67 min |
| Aug 12, 3:03 PM EDT | Tornado Warning | CTP | Juniata, Perry | 57 min |
| Aug 12, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 81 min |
| Aug 12, 3:35 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 55 min |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 72 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Aug 12, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.